Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Green Bay, WI

May 30, 1998Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 30, 1998, 4:19 PM CDT for Lincoln County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 4:19 PM CDT (21:19 UTC)
Expired
May 30, 1998, 5:05 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:44 PM CDTHail 0.75Tomahawk, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS1 KGRB 302121 RRA
SVRGRB
WIC069-302205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 505 PM CDT

* AT 418 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR PRENTICE.  THE STORM WAS MOVING EAST 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIPOLI BY 430 PM
  BRADLEY BY 450 PM

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL.  MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

SANDERS/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 30, 3:15 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SAT MAY 30 1998

FSCT CONCRN THIS EVENING WILL BE THREAT FOR SEVERE WEATHER

SFC ANALYSIS SHOWS STRONG WARM FRONT OVR SOUTHWEST WISCONSIN INTO
SOUTHERN MINNESOTA.  LATEST VIS PIX AND WSR-88D DATA SHOWS ELEVATED
CONVECTION TRYING TO GET ORGANIZED NORTH OF THE WARM FRONT OVR WESTERN
WISCONSIN AS SOUTHERLY 30-40 KNOTS WIND FEEDING UNSTABLE AIR INTO THIS
REGION. THIS ACTIVITY WILL NEED TO WATCHED CLOSELY NEXT HOUR OR TWO AS
AIRMASS TO SOUTH CONTINUES TO DESTABILIZE AND UPPER-LEVEL WINDS INCREASE
OVER THE AREA.

FURTHER SOUTH...STRONG BAROCLINIC ZONE OVR SOUTHWEST WILL BE FOCUS OF
MAIN SVR THREAT LATER THIS EVENING AS UPPER DYNAMICS ARRIVE. SEVERE
CONVECTION IS EXPECTED TO REFIRE OVR NORTHERN IOWA AND SOUTHERN MN EARLY
THIS EVENING...THEN MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN WI
TONIGHT. CONDITIONS SHOULD IMPROVE BY 12Z SUNDAY AS BOTH MODELS BRINGING
COOLER AND DRIER AIR INTO THE REGION.

COORD WITH KMKX.

In the hours before

Special weather statement, May 30, 12:00 PM CDT, 4 hours 19 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT MAY 30 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT MAINLY SOUTH OF A LINE EXTENDING FROM STURGEON BAY TO
WAUSAU.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT
IN AREAS TO THE NORTH OF THAT LINE.

FORECAST:
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL WISCONSIN
LATER THIS AFTERNOON...THEN OVER EAST CENTRAL AREAS THIS EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE LIKELY WITH SOME OF THESE STORMS.

DISCUSSION:
AN INTENSIFYING AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL DRAW
VERY MOIST AND UNSTABLE AIR INTO THE CENTRAL PORTIONS OF THE STATE BY
THIS EVENING. SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTHERN
IOWA AND SOUTHERN MINNESOTA DURING THE AFTERNOON...THEN PUSH INTO
SOUTHERN AND CENTRAL WISCONSIN TOWARD EVENING. THE PRIMARY SEVERE
WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING...ESPECIALLY
ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF THE WARM FRONT
AS IT PUSHES INTO THE CENTRAL PART OF THE STATE LATER THIS AFTERNOON
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT OVER PARTS OF
NORTHERN WISCONSIN LATE THIS AFTERNOON INTO THE EVENING.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE AFTERNOON.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST.

EB
Special weather statement, May 30, 12:00 PM CDT, 4 hours 19 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT MAY 30 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT MAINLY SOUTH OF A LINE EXTENDING FROM STURGEON BAY TO
WAUSAU.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT
IN AREAS TO THE NORTH OF THAT LINE.

FORECAST:
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL WISCONSIN
LATER THIS AFTERNOON...THEN OVER EAST CENTRAL AREAS THIS EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE LIKELY WITH SOME OF THESE STORMS.

DISCUSSION:
AN INTENSIFYING AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL DRAW
VERY MOIST AND UNSTABLE AIR INTO THE CENTRAL PORTIONS OF THE STATE BY
THIS EVENING. SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTHERN
IOWA AND SOUTHERN MINNESOTA DURING THE AFTERNOON...THEN PUSH INTO
SOUTHERN AND CENTRAL WISCONSIN TOWARD EVENING. THE PRIMARY SEVERE
WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING...ESPECIALLY
ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF THE WARM FRONT
AS IT PUSHES INTO THE CENTRAL PART OF THE STATE LATER THIS AFTERNOON
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT OVER PARTS OF
NORTHERN WISCONSIN LATE THIS AFTERNOON INTO THE EVENING.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE AFTERNOON.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST.

EB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.